Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2018, 11:22 PM EDT for Burke County, Columbia County, Richmond County, Georgia; 4 counties in South Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 11:22 PM EDT (03:22 UTC)
- Expired
- Jun 23, 2018, 12:00 AM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:27 PM EDT | TSTM WND DMG | 2 S North Augusta, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON SC125 IN NORTH AUGUSTA. |
| Jun 22, 11:31 PM EDT | TSTM WND DMG | 1 Sse Clearwater, SC | SC HIGHWAY PATROL REPORTED MULTIPLE TREES DOWN ON WILLINGHAM DRIVE NEAR CLEARWATER SC. |
| Jun 23, 12:05 AM EDT | TSTM WND DMG | 2 Sse Windsor, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON HERITAGE ROAD AT CHARLESTON HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
280
WUUS52 KCAE 230322
SVRCAE
GAC033-073-245-SCC003-037-065-081-230400-
/O.NEW.KCAE.SV.W.0068.180623T0322Z-180623T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1122 PM EDT FRI JUN 22 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbia County in east central Georgia...
North central Burke County in east central Georgia...
Eastern Richmond County in east central Georgia...
Edgefield County in central South Carolina...
Aiken County in central South Carolina...
South central Saluda County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until midnight EDT.
* At 1122 PM EDT, severe thunderstorms were located along a line
extending from Martinez to 6 miles north of Waynesboro, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Evans, Augusta, Martinez, Clearwater,
Belvedere, Edgefield, Johnston, New Ellenton, Jackson, Gloverville,
Burnettown, Trenton, Windsor, Ward, Modoc, Murphys Estates and
Clarks Hill.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 201.
Interstate 20 in South Carolina between mile markers 0 and 27.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!
&&
LAT...LON 3312 8185 3368 8226 3369 8222 3370 8224
3373 8224 3393 8181 3349 8137
TIME...MOT...LOC 0322Z 235DEG 28KT 3354 8210 3318 8200
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:40 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 22, 10:40 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1040 PM EDT Fri Jun 22 2018 .SYNOPSIS... A deep upper low will approach from the west through tonight. Isolated to scattered showers and thunderstorms are expected each afternoon over the weekend. Sunday and Monday will be very warm with highs around 100 degrees and heat index values from 105 to 110 degrees. A backdoor cold front will push through the area early next week bringing temperatures closer to normal for the extended term. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... Two areas of convection to cross the area tonight. One area affecting the Piedmont into the north Midlands. Second area crossing central GA and will move into the CSRA. LAPs indicating weak to moderate instability with Lifted Indices around minus 4 and CAPE 1000-2000 J/kg. Effective shear 30 to 40 knots. Have increased pops to the likely category for the western part of the forecast area for the next few hours. Damaging wind gusts possible. Overnight lows in the low to mid 70s with less cloudiness than previous night. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The upper level trough will lift to the northeast Saturday. While the NAM still brings a decent shortwave through the area Saturday morning, the GFS keeps the moisture south. However, synoptic scale lift will be greatest in the morning while the area is under the right entrance region of a jet streak to the north. Therefore, a few showers will remain possible. Much of the upper level support will be out of the area by Saturday afternoon with westerly flow limiting moisture advection. Any storms that do develop will be isolated. Moisture and instability will be greatest over Georgia, so the best chances will be across the CSRA during the evening. Shear will be weak, so the threat of severe weather appears low. High pressure to the south will build back into the region on Sunday. Isolated diurnal convection will still be possible, but limited by downslope flow. This westerly flow will also cause compressional heating, and Sunday may be warmer than Saturday with 850 mb temps from 20 to 22 C. Heat Index values may therefore range from 105 to 110 F, nearing Heat Advisory criteria. && .LONG TERM /MONDAY THROUGH FRIDAY/... There are model discrepancies concerning a cold front that is supposed to come through Monday. The GFS brings it in from the north on Sunday night with a decent chance of rain, and then stalls the front near the coast on Monday. Yet the NAM holds it back until Monday evening. As a compromise, have increasing precipitation chances Sunday night and Monday, with the best chances for scattered storms Monday night and Tuesday. Another wave could come in late Wednesday with another round of convection, but there is uncertainty since the ECMWF keeps a bulk of the moisture well north. The ECMWF doesn't bring this disturbance through until Thursday. Increasing onshore flow could fuel diurnal storms on Friday. It will still be hot on Monday, but then somewhat cooler air will work its way into the forecast area as the front stalls near or south of the CSRA. Temperatures will be closer to normal Tuesday and Wednesday, with highs in the low 90s, then warm back up into the mid 90s through the end of the week. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... VFR conditions expected through most of the TAF period with restrictions in thunderstorms possible into the early morning hours. Short wave approaching has generated showers and thunderstorms to the southwest of the terminals which will be moving into the terminals over the next couple of hours. Main concern with the thunderstorms will be strong and gusty winds with observations reporting gusts around 40 knots. Convection will diminish during the early morning hours with debris cloudiness and mixing continuing through daybreak do not expect fog development. With heating Saturday morning diurnal cumulus will develop with isolated thunderstorms during the late afternoon and evening. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 5:10 AM EDT, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 510 AM EDT Fri Jun 22 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 510 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Low chance of severe storms late this afternoon and evening with damaging downburst winds as the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values from 105 to 110 degrees are possible Sunday and Monday. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 9:58 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
958 PM EDT FRI JUN 22 2018
SCZ021-027-028-230230-
Fairfield SC-Lexington SC-Richland SC-
958 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of southern Fairfield...
northwestern Lexington and northwestern Richland Counties Until 1030
PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 957 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northwest
of Irmo to 7 miles northwest of Lexington, moving northeast at 40
mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, Irmo, St. Andrews, Blythewood, Chapin, Ridgeway,
Seven Oaks, Lake Murray Of Richland and Winnsboro Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 26 between mile markers 90 and 105.
Interstate 77 between mile markers 22 and 39.
LAT...LON 3419 8087 3393 8133 3408 8147 3409 8146
3408 8145 3408 8143 3407 8141 3407 8139
3412 8143 3414 8143 3416 8142 3420 8134
3424 8132 3439 8099
TIME...MOT...LOC 0157Z 240DEG 45KT 3422 8129 3406 8133Special weather statement, Jun 22, 10:20 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
1020 PM EDT FRI JUN 22 2018
SCZ015-016-021-022-230300-
Fairfield SC-Lancaster SC-Chesterfield SC-Kershaw SC-
1020 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Lancaster...northwestern Chesterfield and northwestern
Kershaw Counties Until 1100 PM EDT....
...Boaters on Parr Shoals Reservoir Should Seek Safe Harbor...
At 1020 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Blackstock to
10 miles east of Winnsboro, moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Lancaster, Waxhaw, Pageland, Kershaw, Elgin, Heath Springs, Irwin,
Fishing Creek Reservoir, Lancaster Mill and Blackstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Parr Shoals Reservoir should move to shore and seek
shelter. Strong, erratic wind gusts and lightning are possible. If
you can hear thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 77 between mile markers 40 and 51.
LAT...LON 3493 8078 3482 8079 3481 8030 3480 8028
3426 8087 3456 8115 3455 8087 3465 8089
3470 8086 3474 8088 3479 8087 3483 8090
3484 8087 3490 8088 3493 8086 3501 8091
3507 8090
TIME...MOT...LOC 0220Z 225DEG 33KT 3454 8109 3440 8090Special weather statement, Jun 22, 10:30 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
1030 PM EDT FRI JUN 22 2018
GAZ040-063>065-077-SCZ018-025-230330-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-McCormick SC-
Edgefield SC-
1030 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of Burke...Richmond...
Lincoln...McDuffie...Columbia...McCormick and Edgefield Counties
Until 1130 PM EDT....
At 1029 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles north of
Thomson to Wrightsville, moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Martinez, Fort
Gordon, Augusta, Edgefield, Hephzibah, McCormick, Harlem, Johnston,
Lincolnton, Troy, Bobby Brown State Park, Lake Strom Thurmond,
Blythe, Dearing and Keysville.
This includes the following highways...
Interstate 20 in Georgia between mile markers 166 and 201.
Interstate 20 in South Carolina near mile marker 0.
Interstate 520 in Georgia between mile markers 1 and 14.
LAT...LON 3365 8249 3398 8261 3404 8232 3397 8230
3402 8224 3395 8204 3398 8190 3386 8181
3368 8182 3353 8201 3344 8191 3334 8194
3326 8183 3326 8185 3294 8183 3284 8231
3323 8223 3336 8255 3360 8265
TIME...MOT...LOC 0229Z 280DEG 29KT 3360 8251 3274 8275
lmLocal storm report, Jun 22, 11:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1111 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG 2 SW PEAK 34.21N 81.35W
06/22/2018 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY DISPATCH REPORTED TREES DOWN
NEAR THE INTERSECTION OF HOLY TRINITY CHURCH
ROAD AND US 176.
&&
CJRLocal storm report, Jun 22, 11:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 1 W LITTLE MOUNTAIN 34.19N 81.43W
06/22/2018 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY DISPATCH REPORTED MULTIPLE
TREES DOWN NEAR LITTLE MOUNTAIN AND
PROSPERITY.
&&
CJRLocal storm report, Jun 22, 11:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 7 WNW SALUDA 34.04N 81.88W
06/22/2018 SALUDA SC LAW ENFORCEMENT
SALUDA COUNTY DISPATCH REPORTED MULTIPLE
TREES DOWN NEAR DOUBLE SPRING ROAD AND
GREENWOOD HIGHWAY.
&&
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:30 PM EDT | Special Weather Statement | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 60 min |
| Jun 22, 10:56 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 34 min |
| Jun 23, 2:39 PM EDT | Special Weather Statement | CAE | Burke | 36 min |
| Jun 23, 2:46 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 29 min |
| Jun 23, 3:35 PM EDT | Special Weather Statement | CAE | Lincoln | 25 min |
| Jun 23, 3:36 PM EDT | Special Weather Statement | CAE | Burke | 9 min |
| Jun 23, 5:05 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln | 25 min |
| Jun 22, 8:27 PM EDT | Special Weather Statement | CAE | McCormick | 33 min |
| Jun 22, 8:49 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 26 min |
| Jun 22, 9:21 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 39 min |
| Jun 22, 9:52 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Jun 22, 9:58 PM EDT | Special Weather Statement | CAE | Fairfield | 32 min |
| Jun 22, 10:20 PM EDT | Special Weather Statement | CAE | Lancaster | 40 min |
| Jun 22, 11:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 32 min |
| Jun 23, 12:23 AM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jun 23, 3:17 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 28 min |
| Jun 23, 3:48 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 27 min |
| Jun 23, 4:06 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 24 min |
| Jun 23, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 36 min |
| Jun 23, 4:37 PM EDT | Special Weather Statement | CAE | Edgefield | 8 min |
| Jun 23, 4:47 PM EDT | Special Weather Statement | CAE | Saluda | 28 min |
| Jun 23, 5:37 PM EDT | Special Weather Statement | CAE | Edgefield | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.